Erythematous Rash in Man Receiving Vancomycin Infusion

December 31, 2006

A 67-year-old man with poorly controlled type 2 diabetes mellitus presents withleg pain and swelling that began 3 days earlier. Multiple ulcers are noted at thelateral malleolus. His temperature is 38.9°C (102.1°F). Right lower extremitycellulitis is diagnosed, blood samples are taken for culture, and the patient ishospitalized.

A 67-year-old man with poorly controlled type 2 diabetes mellitus presents withleg pain and swelling that began 3 days earlier. Multiple ulcers are noted at thelateral malleolus. His temperature is 38.9oC (102.1oF). Right lower extremitycellulitis is diagnosed, blood samples are taken for culture, and the patient ishospitalized.PHYSICAL AND LABORATORY FINDINGSAFTER ADMISSIONHe is given intravenous piperacillin/tazobactam empirically. Culture resultsreveal methicillin-resistant Staphylococcus aureus; subsequently, intravenous vancomycinis started. During the vancomycin infusion, flushing of the upper torsoand head and diffuse pruritus develop.The patient's systolic blood pressure decreases from 135 to 108 mm Hg.His heart rate is 76 beats per minute and regular, without murmurs; respirationrate, 17 breaths per minute; and oxygen saturation, 97% on room air. AnECG shows no ST-segment changes. Lungs are clear, without wheezes or stridor.A diffuse erythematous rash covers his neck, chest, and back.Which of the following is the most appropriate next step?A. Decrease the rate of infusion of the vancomycin and give diphenhydramine,25 mg PO, and ranitidine, 150 mg PO.B. Stop the vancomycin, intubate the patient, and administer methylprednisoloneand epinephrine.C. Order drug skin testing and avoid all antibiotics that contain aβ-lactam ring.D. After 4 to 6 weeks, order a vancomycin drug provocation test.CORRECT ANSWER: A
The key to this case is to determine whether the drug reaction the patient isexperiencing represents anaphylaxis. Anaphylactic shock is caused by the inflammatorymediators released by mast cells and basophils in response to exposureto an allergen. The allergen binds to an allergen-specific IgE that isbound to the Fc receptor on a mast cell. When this IgE cross-links to anotherIgE, the mast cell is activated. Once activated, the mast cell degranulates andreleases inflammatory mediators (prostaglandins, leukotrienes, and plateletactivatingfactor) into the circulation. These mediators increase vascular permeability,induce vasodilation and smooth muscle contraction in the respiratorysystem, initiate platelet aggregation, increase mucus secretion, and stimulatethe autonomic nervous system. Clinically, these actions lead to laryngealedema, vascular collapse and hypotension,and shock.Anaphylaxis is a life-threateningemergency that requires promptrecognition and early treatment, includingsecuring of an airway and reversalof the effects of the inflammatorymediators released into thesystem. Endotracheal intubation andmechanical ventilation may be necessaryto secure the airway becauseof laryngeal edema.After the airway is secured andthe inciting agent is removed, the nextintervention is administration of epinephrine. Epinephrine is associated with atleast 3 actions that are essential to the treatment of anaphylaxis:

  • It inhibits the release of additional vasoactive mediators, which preventspropagation of the reaction.
  • It reduces vascular permeability, which counteracts the effects of mast cellmediators on the microvasculature.
  • It acts as an α-receptor agonist and thus increases the vasomotor tone thathas been decreased by the mast cell mediators.

Corticosteroids are also useful in the treatment of anaphylaxis because oftheir anti-inflammatory properties and inhibition of T-cell mobilization. Eitherprednisone or hydrocortisone may be used. Thus, choice B represents aparadigm for thorough treatment of anaphylaxis. However, none of the clinicalmarkers for anaphylaxis are present here.The reaction seen in this patient is the classic "red man syndrome," whichis associated with vancomycin infusion. Because the syndrome is not IgE-mediated,is not a true anaphylactic reaction. Rather, it results from vancomycin-inducedhistamine release.The most commonly accepted theory is that vancomycin causes mast cellderegulation, which leads in turn to release of histamine and other vasoactivemediators. This theory is supported by evidence that rat mast cells degranulatewhen they are exposed to vancomycin. There are also some studies that showthat rapid infusion of vancomycin raises serum histamine levels in humans.Clinically, red man syndrome is characterized by flushing of the head,neck, and torso; erythema; and pruritus

(Figure).

Often, some degree of hypotensionis present as well. Affected patients may complain of chest pain or tightness,which is likely the result of spasm of the parasternal musculature. The incidence of red man syndrome is poorlyquantified, but certainly it is common.Various studies have reportedincidences of nearly 50%.In any event, the rate of infusionhas been shown to have a linear relationshipto the incidence of red mansyndrome. Thus, treatment of thesyndrome consists of decreasing therate of vancomycin infusion and administering antihistamines (choice

A

). It isnot necessary to stop the vancomycin infusion.With penicillin and the cephalosporins, which both contain β-lactam rings,there is a potential for cross-allergenicity. In severe cases, skin testing can detectsuch allergy and can aid in future antibiotic treatment decisions. However,vancomycin does not contain a β-lactam ring. It is not related to penicillinor the cephalosporins, and there is no cross-reactivity between vancomycin andthese agents. Thus, answer C is not correct.When an allergic reaction is suspected, provocation tests (choice D)may be used to confirm allergy. Graded doses of the suspect agent are administeredunder strictly controlled clinical conditions. However, these tests areused only in a true hypersensitivity reaction, not in a nonallergic reactioninvolving vancomycin. Thus, choice D is incorrect.

References:

FOR MORE INFORMATION:


  • de Shazo RD, Kemp SF. Allergic reactions to drugs and biologic agents. JAMA. 1997;278:1895-1906.
  • Ewan PW. Anaphylaxis. BMJ. 1998;316:1442-1445.
  • Kelkar PS, Li JT. Cephalosporin allergy. N Engl J Med. 2001;345:804-809.
  • Messaad D, Sahia H, Godard P, et al. Drug provocation tests in patients with a history suggesting an immediatedrug hypersensitivity reaction. Ann Intern Med. 2004;140:1001-1006.
  • Wilson AP. Comparative safety of teicoplanin and vancomycin. Int J Antimicrob Agents. 1998;10:143-152.